Indiana, 2022

Flood and Damaging Winds in Indiana, May 21, 2022

May 21, 2022 · NWS ILN · 10 events in 4 counties and zones

Thunderstorms developed during the afternoon hours in an unstable air mass in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon hours in an unstable air mass in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 1:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 21, 1:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
218 PM EDT Sat May 21 2022

.SYNOPSIS...
Warm and humid conditions are expected today, with showers and
storms moving into the area this afternoon and tonight. A cold
front will move through the region Sunday, switching winds to
the northwest, and bringing drier and cooler conditions later
Sunday into Monday. Warmer temperatures are expected again
Tuesday and Wednesday, with chances for storms returning by the
middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PM update: Severe thunderstorm watch has been issued for the
west and southwest in area of best instability along with
lingering convergent axes left over from this morning.

Chances of storm development heading into the mid- afternoon
hours will continue to ramp up along and northwest of
Interstate 71. CAMs showing 2000-3000 J/kg MLCAPE along with
25-30 knots of effective bulk shear should lead to multicellular
organization with perhaps a few supercells. Relatively weak
low- level flow and little directional shear keep tornado threat
on the low side... however will still need to watch based on
storm- to- storm interactions and the moderate instability.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Although the first rounds of convection (possibly severe) will
already be underway by the time this evening rolls around, the
synoptic-scale pattern will not change much heading into the
overnight hours. This is largely because the surface cold front
will remain hung up just upstream of the region, only resuming
its southeastward motion after 00Z. While surface-based
instability may be worked over, the approach of the front (and
continuing favorable upper support) will allow for additional
showers and storms to develop through the overnight hours. The
severe threat with this additional activity should be low, but
it will necessitate keeping PoPs in the forecast (as high as
60-80 percent) into Sunday morning. With the front in the area,
there will be a gradient in min temps -- mid 50s in the
northwestern CWA to upper 60s in the southeastern CWA. Given
some slight uncertainties regarding frontal timing and the sharp
gradient in temperatures, this is a fairly low-confidence
forecast for min temps.

The front will continue moving southeast on Sunday, resulting in
a gradual drying trend from NW to SE. For similar reasons as
described above with respect to min temps Sunday morning, max
temps Sunday afternoon are also a low-confidence forecast. The
surface front will likely clear the forecast area by around 18Z,
but the theta-e axis at 850mb will be lagging behind the surface
front, helping to explain why cloud cover (and some chances for
rain) will continue into the early to mid afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A system moving mainly southeast of the region will bring a
slight chance for precipitation to southeastern portions of the
forecast area Sunday night into Monday morning. After this
system shifts off to the east, dry conditions will be in place
through Tuesday morning. There will then be the potential for a
few pop up showers and storms Tuesday afternoon generally near
and south of the Ohio River.

A stronger low pressure system approaches and moves through the
region Wednesday into Thursday. Winds will increase on both of
these days and be gusty. Showers and thunderstorms are forecast
to occur on both days. There is the potential for some severe
storms with this system and models are in general agreement as
well. Decided to hold off on mention in the HWO at this point to
see some additional consistent runs showing this potential.
Precipitation will taper off on Friday with Saturday expected to
be a dry day.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Warm and humid airmass will allow for scattered thunderstorm
coverage through the afternoon and evening, with best coverage
in the 22Z to 01Z time frame associated with a large convective
system moving in from Indiana. Have added appropriate tempo
groups for this time, and will need to watch for additional
amendments as storms move closer to the terminals.

Winds shift back to the northwest early Sunday morning behind
the cold front, and guidance brings cloud bases down to MVFR
thresholds at that time. This will likely continue through the
day.

OUTLOOK...MVFR ceilings are expected Sunday morning.
Thunderstorms are possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...
SHORT TERM...Hatzos
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, May 21, 5:00 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
600 AM EDT Sat May 21 2022

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-221000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
600 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening. Some of these
storms may be severe. Damaging winds and large hail are the primary
threats. Tornado potential is low, but cannot be ruled out. Some
storms may also produce heavy rainfall. The most likely time frame
for severe storms will be between 3PM and 10PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

KYZ094>100-OHZ073-074-079>082-088-221000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
600 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this evening. A few storms could
be strong to severe, with a threat for gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Local storm report, May 21, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SSW WILLOW GROVE      38.77N 84.18W
05/21/2022  M0.50 INCH       BRACKEN            KY   EMERGENCY MNGR

&&

AR
Special weather statement, May 21, 2:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
350 PM EDT Sat May 21 2022

OHZ042-043-051-212015-
Darke OH-Shelby OH-Miami OH-
350 PM EDT Sat May 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SHELBY,
DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 415 PM EDT...

At 350 PM EDT, a strong thunderstorm was located near New Madison,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Arcanum, Newport,
Bradford, Fort Loramie, Ansonia, New Madison, Hardin, Webster, Wayne
Lakes, Russia, Gettysburg, Hollansburg, Palestine, Lockington and
Yorkshire.

This includes I-75 in Ohio between mile markers 83 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4020 8414 3992 8471 3992 8481 4010 8481
      4038 8441 4038 8434 4041 8434
TIME...MOT...LOC 1950Z 241DEG 28KT 4003 8473

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Franks
Local storm report, May 21, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             WILLIAMSBURG            39.05N 84.05W
05/21/2022  M1.00 INCH       CLERMONT           OH   TRAINED SPOTTER

&&

ASHLEY.NOVAK
Special weather statement, May 21, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
352 PM EDT Sat May 21 2022

INZ050-058-059-066-OHZ060-212015-
Fayette IN-Union IN-Wayne IN-Franklin IN-Preble OH-
352 PM EDT Sat May 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA, WAYNE, UNION, FAYETTE COUNTIES IN
EAST CENTRAL INDIANA AND WESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO
THROUGH 415 PM EDT...

At 352 PM EDT, a strong thunderstorm was located near Glenwood,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Liberty,
Hagerstown, Fountain City, Dublin, West College Corner, Franklin,
Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker Hill,
Abington, Brownsville, Laurel and Greens Fork.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and east central Indiana...and southwestern and west
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      4000 8520 4000 8481 3957 8479 3957 8481
      3950 8482 3934 8529
TIME...MOT...LOC 1952Z 239DEG 27KT 3966 8525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KC
Local storm report, May 21, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SARDINIA                39.01N 83.81W
05/21/2022  M1.25 INCH       BROWN              OH   PUBLIC

&&

ASHLEY.NOVAK
Special weather statement, May 21, 2:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Sat May 21 2022

OHZ026-035-043-212030-
Auglaize OH-Shelby OH-Hardin OH-
358 PM EDT Sat May 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
SHELBY, NORTHERN AUGLAIZE AND WEST CENTRAL HARDIN COUNTIES THROUGH
430 PM EDT...

At 358 PM EDT, a strong thunderstorm was located over Wapakoneta,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Botkins, Alger, Waynesfield,
Moulton, Buckland, Uniopolis, Fryburg, Jumbo, St. Johns, Walton, New
Hampshire and State Route 195 at State Route 235.

This includes I-75 in Ohio between mile markers 105 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Ohio. A Severe Thunderstorm Watch also remains in effect
until 1000 PM EDT for west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4060 8373 4053 8395 4054 8399 4052 8399
      4045 8423 4061 8434 4067 8422 4066 8422
      4066 8411 4064 8411 4065 8388 4081 8388
TIME...MOT...LOC 1958Z 241DEG 28KT 4057 8420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Franks

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Dearborn

When
May 21, 3:00 PM EST to 4:00 PM EST
Where
Dearborn County, Aurora to 0.48 mi SE of Aurora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.070, -84.900

High water was reported on the roadway near the intersection of State Route 148 and U.S. 50.

Thunderstorm Wind, Fayette

When
May 21, 3:12 PM EST to 3:18 PM EST
Where
Fayette County, 1.54 mi WSW of Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.640, -85.156

Several trees were downed across Fayette County.

Thunderstorm Wind, Ripley

When
May 21, 3:26 PM EST to 3:28 PM EST
Where
Ripley County, 3.01 mi NNW of Napoleon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.242, -85.346

Several power poles were downed along U.S. 421 near the Decatur County line.

Thunderstorm Wind, Union

When
May 21, 3:34 PM EST to 3:36 PM EST
Where
Union County, Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.630, -84.930

A few trees were downed.

Thunderstorm Wind, Union

When
May 21, 3:39 PM EST to 3:41 PM EST
Where
Union County, 2.11 mi SW of Lotus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.600, -84.910

A few telephone poles were downed on South Liberty Pike.

Thunderstorm Wind, Ripley

When
May 21, 3:42 PM EST to 3:44 PM EST
Where
Ripley County, 0.87 mi NW of Penntown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.280, -85.110

A large tree was downed along Interstate 74 near mile marker 155.

Thunderstorm Wind, Dearborn

When
May 21, 3:51 PM EST to 3:53 PM EST
Where
Dearborn County, 1.38 mi S of St Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.280, -84.975

A scoreboard was blown down and a trailer was flipped over at East Central High School.

Thunderstorm Wind, Dearborn

When
May 21, 3:52 PM EST to 3:54 PM EST
Where
Dearborn County, 0.87 mi SE of St Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.290, -84.960

A few trees were uprooted in the St. Leon area.

Thunderstorm Wind, Dearborn

When
May 21, 3:58 PM EST to 4:00 PM EST
Where
Dearborn County, 1.99 mi N of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
39.279, -84.877

An outbuilding at the wastewater plant was demolished and several trees were downed.

Thunderstorm Wind, Dearborn

When
May 21, 4:00 PM EST to 4:02 PM EST
Where
Dearborn County, 2.37 mi NNE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.283, -84.866

Several trees were downed in the vicinity of U.S. Route 52 and State Route 46.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017313, 1017108, 1017312, 1017314, 1017315, 1017316, 1017317, 1017318, 1017319, 1017320.